Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 64, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2019, 7:13 PM CDT for 5 counties in Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 7:13 PM CDT (00:13 UTC)
- Expired
- May 17, 2019, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:13 PM CDT | FUNNEL CLOUD | 9 Nnw Montezuma, KS | THE FUNNEL DID NOT LAST LONG. |
| May 17, 7:13 PM CDT | HAIL 1 | 9 Nnw Montezuma, KS | |
| May 17, 7:50 PM CDT | HAIL 0.88 | 6 N Cimarron, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 22.0
The text
As transmitted.
860
WUUS53 KDDC 180013
SVRDDC
KSC055-069-083-101-135-180100-
/O.NEW.KDDC.SV.W.0064.190518T0013Z-190518T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
713 PM CDT Fri May 17 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Southwestern Ness County in west central Kansas...
Western Hodgeman County in southwestern Kansas...
Southeastern Lane County in west central Kansas...
Central Gray County in southwestern Kansas...
* Until 800 PM CDT.
* At 712 PM CDT, a severe thunderstorm was located near Ingalls,
moving northeast at 35 mph. A second severe thunderstorm was
located 6 miles north of Ingalls moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Montezuma, Ingalls, Charleston and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 10065 3846 10049 3834 9991 3791 10019
3791 10023 3756 10041
TIME...MOT...LOC 0012Z 206DEG 50KT 3777 10049
HAIL...1.75IN
WIND...60MPH
$$
TATRO1 follow-up statement
412
WWUS53 KDDC 180029
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
729 PM CDT Fri May 17 2019
KSC055-069-083-101-135-180100-
/O.CON.KDDC.SV.W.0064.000000T0000Z-190518T0100Z/
Finney KS-Ness KS-Hodgeman KS-Lane KS-Gray KS-
729 PM CDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FINNEY...SOUTHWESTERN NESS...WESTERN HODGEMAN...
SOUTHEASTERN LANE AND NORTHERN GRAY COUNTIES...
At 725 PM CDT, a severe thunderstorm was located 8 miles northeast of
Ingalls, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public report of quarter sized hail at 7:12 PM 7 miles
north of Montezuma.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Ingalls, Charleston and Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3766 10063 3846 10049 3834 9991 3791 10019
3791 10023 3765 10037
TIME...MOT...LOC 0025Z 206DEG 50KT 3794 10039
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:36 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 17, 5:36 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 536 PM CDT Fri May 17 2019 .UPDATE... Issued at 536 PM CDT Fri May 17 2019 Capping inversion of warm air aloft appears to be winning the battle across SW Kansas. HRRR has been one of the last holdouts calling for supercell initiation, originating from the Oklahoma panhandle. A recent attempt at initiation in Beaver county, Oklahoma on radar/satellite has failed. Pronounced dryline is clearly visible on radar, from just west of Scott City, to just west of Liberal. Its eastward momentum is ending, and will begin retreating soon. With the loss of convergence and strong capping, reduced pop grids for the next several hours. Kept a 20% mention out of respect for the extremely unstable airmass east of the dryline, but it appears convection will struggle or fail to initiate. Towards midnight, HRRR shows a rapid explosion of convection from near Dodge City to near Hays, as the cold front/dryline combination collide with the moisture/instability axis. This seems reasonable, and large hail is possible from this activity overnight. && .SHORT TERM...(This evening through Saturday) Issued at 100 PM CDT Fri May 17 2019 Depending on the strength of a capping inversion, thunderstorms will be possible this evening as short range models continue to show a strengthening field of southwesterlies aloft spreading eastward across the Western High Plains downstream of a negatively tilted upper level trough shifting across the Great Basin. As an upper level shortwave perturbation lifts northeast across the Colorado Rockies into western Nebraska, a deepening surface low in eastern Colorado will begin to lift northeast into southwest Nebraska. Meanwhile, a sharpening attendant dryline near and along the Colorado border will edge slowly eastward across west central and southwest Kansas. Ahead of the dryline, a prevailing southerly flow will draw ample moisture into the area with surface dewpoints climbing up into the lower/mid 60s(F), providing substantial instability as low/mid level lapse rates steepen. Although the strength of the cap remains an issue in regards to timing of initiation and coverage, isolated to potentially widely scattered thunderstorms will be possible early this evening in vicinity of the dryline as it advances across western Kansas. The better chance for development looks to be further north toward the I-70 corridor. Based on model soundings, favorable deep layer shear and instability with SBCAPE values in excess of 3000 J/kg suggest a significant severe potential with any storm that develops. Large hail and damaging winds will be the main threats initially with isolated tornadoes also possible. The focus for thunderstorm chances shifts east late Saturday afternoon as the main upper level trough axis moves out of the Colorado Rockies into the Western High Plains, nudging the dryline further east into central Kansas by Saturday afternoon. Meanwhile, there is fair agreement betweent the NAM/GFS/GEM/ECMWF of a secondary surface low developing generally across extreme southwest Kansas into the panhandles of Oklahoma and Texas by early afternoon with a convergence zone setting up along a developing attendant boundary extending northeast into central/north central Kansas. Dependent on recovery time from any convection the previous 12-24 hours, thunderstorms may develop in vicinity of a surface trough/dryline more toward central Kansas, then later Saturday evening in west central and portions of southwest Kansas as a cold front begins to push southeast into the area out of northeast Colorado and southwest Nebraska. As for temperatures, a drier and slightly cooler air mass will spread southeast into western Kansas tonight in wake of the advancing surface trough/dryline. Look for lows well down into the 50s(F) by early Saturday morning with a few 60s(F) still possible in south central Kansas. Expect highs only up into the 70s(F) Saturday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 205 PM CDT Fri May 17 2019 Drier conditions will prevail Sunday as an upper level trough quickly lifts northeast out of the Central Plains into the Upper Midwest. Drier and cooler air will filter into the high plains behind a departing cold front limiting highs to the 70s(F) across much of the area Sunday afternoon. A few upper 60s(F) will be possible further north in west central and central Kansas. Rain chances return Monday into early Tuesday as an easterly upslope flow sets up across the Western High Plains ahead of yet another upper level low pushing eastward across the Intermountain West. With sufficient lift and moisture present, showers/thunderstorms will be possible by late Monday afternoon as a series of H5 vort maxima begin to eject out of the Desert Southwest into the high plains of western Kansas. Medium range models are in fair agreement showing stronger QFP signals, more specifically across central Kansas where the ground remains fairly saturated from heavy rainfall in the last week or so, resulting in potential flooding impacts. Easterly upslope winds will do little to erode a cooler air mass settled across the high plains to kick off the work week. Considering likely increased cloud cover and potential areas of rain, highs are expected to remain well below normal Monday before beginning to slowly recover through the middle part of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 453 PM CDT Fri May 17 2019 Strong south winds gusting 35-40 kts late this afternoon will diminish rapidly this evening as the pressure gradient collapses. A capping inversion of warm air aloft is expected to prevent thunderstorm development this evening, and will remove all mention of convection from the TAFs, but will continue to monitor. Surface winds will trend light NW overnight, behind the passage of a cold front/dryline. VFR with variable amounts of cirrus will continue through tonight, with SKC by 12z Sat. Broken/overcast mid layer clouds will increase by 18z Sat as main shortwave energy arrives. Scattered showers and thunderstorms are most likely from HYS to DDC Saturday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 79 49 72 / 20 30 30 0 GCK 49 76 46 71 / 20 30 20 0 EHA 50 75 46 75 / 0 20 10 10 LBL 52 77 47 74 / 10 10 10 0 HYS 56 77 49 69 / 30 30 50 0 P28 64 79 53 74 / 30 40 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, May 17, 2:20 AM CDT, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 220 AM CDT Fri May 17 2019 KSZ030-031-043>046-061>066-074>081-084>090-180730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 220 AM CDT Fri May 17 2019 /120 AM MDT Fri May 17 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Hazards start the day with fire weather and non-thunderstorm winds. Wind gusts out of the south expected to push into the 40 mph range with relative humidity values dropping into the 20 percent range for western counties. Severe weather and lightning will become a threat during the late afternoon and evening time frame for points east of HWY 83 and pushing eastward out of the CWA by 10PM CDT. All forms of severe weather are a concern with large hail, wind, and a few tornadoes possible during this time frame. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: Elevated risk * Non-thunderstorm wind: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- More rounds of storms expected in the long term, especially a severe threat for Saturday, mainly east of HWY 183 for eastern counties of central and south central Kansas. More impulses look to push across the region sporadically throughout the next week with flooding becoming a major concern for early next week on Monday and Tuesday with rainfall amounts expected to push into the 3-4 inch range for eastern counties that have been quite saturated and flooded over the past week or so from previous heavy rains. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - NONE * Monday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Wednesday - Non thunderstorm wind: Limited risk * Thursday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for points east of Highway 83 after 4PM CDT. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 17, 6:53 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Dodge City KS 653 PM CDT Fri May 17 2019 KSZ063-064-076>078-087-180030- Gray KS-Finney KS-Hodgeman KS-Meade KS-Haskell KS-Ford KS- 653 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHEASTERN FINNEY...SOUTHWESTERN HODGEMAN...NORTHWESTERN MEADE...GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 730 PM CDT... At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near Copeland, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cimarron, Montezuma, Copeland, Ingalls, Charleston, Tice and Kalvesta. LAT...LON 3738 10057 3748 10076 3811 10060 3807 9997 TIME...MOT...LOC 2353Z 212DEG 78KT 3755 10059 TATRO
Special weather statement, May 17, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Fri May 17 2019
KSZ086-087-180100-
Seward KS-Meade KS-
713 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEWARD AND CENTRAL MEADE
COUNTIES UNTIL 800 PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forgan, or 9 miles northwest of Beaver, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Meade, Kismet, Meade State Park, Missler and Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3738 10068 3736 10009 3732 10009 3700 10038
3700 10073
TIME...MOT...LOC 0012Z 203DEG 26KT 3694 10060
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:13 PM CDT | Special Weather Statement | DDC | Meade | 47 min |
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 56 min |
| May 17, 7:41 PM CDT | Tornado Warning | DDC | Meade | 34 min |
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman, Lane, Ness | 54 min |
| May 17, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 48 min |
| May 17, 8:28 PM CDT | Tornado Warning | DDC | Hodgeman | 32 min |
| May 17, 8:37 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 38 min |
| May 17, 8:48 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 42 min |
| May 17, 8:52 PM CDT | Tornado Warning | DDC | Hodgeman, Ness | 23 min |
| May 17, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 40 min |
| May 17, 9:12 PM CDT | Tornado Warning | DDC | Edwards, Ford | 33 min |
| May 17, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 31 min |
| May 17, 9:36 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 24 min |
| May 17, 9:55 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 50 min |
| May 17, 10:37 PM CDT | Tornado Warning | DDC | Edwards, Pawnee, Stafford | 38 min |
| May 17, 10:51 PM CDT | Special Weather Statement | DDC | Trego | 54 min |
| May 17, 11:20 PM CDT | Tornado Warning | DDC | Stafford | 25 min |
| May 17, 11:34 PM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| May 17, 11:37 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| May 17, 11:59 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 16 min |
| May 18, 12:02 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 43 min |
| May 18, 12:39 AM CDT | Special Weather Statement | DDC | Stafford | 36 min |
| May 18, 12:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 18, 1:21 PM CDT | Special Weather Statement | DDC | Pratt | 39 min |
| May 18, 2:58 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton, Stevens | 47 min |
| May 18, 3:58 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Stevens | 32 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 61 min |
| May 18, 4:18 PM CDT | Special Weather Statement | DDC | Gray | 27 min |
| May 18, 4:32 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Haskell, Kearny, Seward | 43 min |
| May 18, 4:41 PM CDT | Special Weather Statement | DDC | Lane, Scott | 34 min |
| May 18, 4:52 PM CDT | Special Weather Statement | DDC | Gray, Haskell, Meade | 53 min |
| May 18, 4:56 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 49 min |
| May 18, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 43 min |
| May 18, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 19 min |
| May 18, 5:14 PM CDT | Special Weather Statement | DDC | Kearny | 46 min |
| May 18, 5:16 PM CDT | Special Weather Statement | DDC | Lane, Scott | 44 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| May 18, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Meade | 51 min |
| May 18, 5:47 PM CDT | Special Weather Statement | DDC | Lane | 28 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 49 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 55 min |
| May 18, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| May 18, 6:21 PM CDT | Special Weather Statement | DDC | Pratt | 54 min |
| May 18, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 50 min |
| May 18, 6:49 PM CDT | Special Weather Statement | DDC | Finney, Hodgeman, Lane, Ness, Scott | 56 min |
| May 18, 6:53 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.